Allergy Asthma Respir Dis.  2014 Sep;2(4):298-301. 10.4168/aard.2014.2.4.298.

Delayed urticaria caused by lidocaine in a child

Affiliations
  • 1Department of Pharmacy, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea.
  • 2Special Exam Service, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea.
  • 3Department of Pediatrics, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea. jyu3922@gmail.com
  • 4Department of Pediatrics, Korea Cancer Center Hospital, Seoul, Korea.

Abstract

Lidocaine is a commonly used local anesthetic for dental treatment. Urticaria caused by lidocaine has seldom been reported. Generally, urticaria immediately develops after exposure to a causative agent and is considered a manifestation of IgE-mediated hypersensitivity. However, delayed urticaria caused by local anesthetics was reported to be related to cell mediated hypersenstivity. A 3-year old girl visited our allergy clinic due to delayed urticaria after local administration of lidocaine. Both skin prick and intradermal tests with lidocaine revealed negative reactions. However, the provocation test with subcutaneous injection of lidocaine showed urticaria 7 hours after test. In order to identify alternative local anesthetic for the subsequent dental procedure, we performed skin prick, intradermal and provocation tests with procaine, a local anesthetic of the other class, all of which showed negative results. Therefore, we recommended procaine as an alternative local anesthetic, and the patient was successfully treated with procaine. To the best of our knowledge, this is the first case of delayed urticaria caused by lidocaine in Korea.

Keyword

Lidocaine; Local anesthetic; Urticaria; Adverse drug reaction
Full Text Links
  • AARD
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr